A dad of three has opened up on his living nightmare on prescription drugs for panic attacks, admitting: “I’m lucky I didn’t die.”
David Simons, 41, from Cork, first started taking tablets for his anxiety symptoms 10 years ago.
He recently quit as he was warned by a doctor he could be at risk of dementia in later life if he was to continue.
He was first prescribed sleeping pill Stilnoct as he was suffering from chronic panic attacks.
He told the Irish Sunday Mirror yesterday: “Ten years ago I started having panic attacks on a daily basis. I would be on my hands and knees on the floor because I thought I was dying.
“I was in and out of hospital because my heart rate was over 200 beats per minute at times. I couldn’t sleep because of the fear I wasn’t going to wake the next morning.
“My doctor prescribed me sleeping tablets at a low dose, but over time the dosage was increased.
“Then I was put on a completely different sleeping pill called Dalmane, which is a benzodiazepine.
“Up until one year ago I had no idea what they were because the doctor never told me anything about them.
“One of my consultant’s team warned me there may be a risk of dementia in later life if I continued to take it.
“The minute I heard this I stopped taking them.”
After his decision to go cold turkey, dad David believes he was lucky he didn’t die due to his withdrawal from the drug.
On the third night he woke at 5am unable to breathe. An ambulance was called as he thought he was having a heart attack.
As a result, David was advised to go back on the tablets.
He added: “What I found out was you can’t just stop this medication and I am lucky I didn’t die from sending my body and central nervous system in to shock or from having a seizure.
“That was in February, 2018.”
David stayed on the pills for a further six months, decreasing the dosage on a weekly basis until his body stabilised.
He has been free from prescription drugs for more than a year, but it hasn’t been without its struggles.
David described his time since as a “nightmare”.
He said: “I’ve awful stomach pain and dizziness and I’m riddled with anxiety.
“I have a lot of feelings like I’m not even in the room and I don’t know who I am seeing when I look in the mirror. It’s a living nightmare. The sleeping pill I was put on should have only been a short-term fix of two weeks not nine years.
“I don’t know if I’ll ever resume to the same life I used to live.”
David is not alone, according to Dr Pradeep K Chadha, who said dependency on prescription medication is increasing at an alarming rate in Ireland.
Also known as The Drugless Psychiatrist, Dr Chadha maintains there is an over-emphasis on pharmacological treatment of mental illnesses.
He added that patients need help with their emotional health in most cases.
He told the Irish Sunday Mirror: “All anti-psychotic and psychiatric drugs have some sort of side effects.
“Short-term use of these medications is generally safe and effective. However, long-term use is controversial because of the potential for tolerance, dependence, and other adverse effects.
“Benzodiazepines in general can be quite dangerous. They should not be used long-term for either sleep or anxiety. They should be prescribed for no longer than seven days.
“They are normally only used as a short-term treatment for severe insomnia, as they can lead to dependence.”
Serious symptoms caused by benzodiazepine withdrawal can include psychosis and seizures.
Left unmanaged, withdrawal seizures may be progressive, difficult to control, and potentially lethal.
It is recommended that withdrawal from benzodiazepines should always be done under medical supervision as it can be dangerous – especially for users with severe dependence and those with pre-existing health issues.
You can like our main Facebook page here.
Our Irish Mirror Sports page – which brings you all your Irish and UK sports news – can be found here.
You can also check out our Irish Mirror GAA sports page.
Our Instagram account can be found here.